Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 188, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 8, 2020, 2:16 AM CDT for Des Moines County, Iowa; Henderson County, Warren County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2020, 2:16 AM CDT (07:16 UTC)
- Expired
- Sep 8, 2020, 3:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Des Moines County, IA, Henderson County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 12:15 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 8, 12:15 AM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1215 AM CDT Tue Sep 8 2020 ...06z AVIATION UPDATE... .SYNOPSIS... Issued at 307 PM CDT Mon Sep 7 2020 A quiet day across the area with a stalled frontal boundary to our south across central Illinois and Missouri or roughly St Joe's Missouri eastward Quincy to Indianapolis. Temperatures at 2PM ranged from the upper 60s at Dubuque and Freeport to the lower 80s in far southeast Iowa. Dewpoints ranged from the mid 40s at Independence and Freeport to the mid 50s in far southeast Iowa. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 307 PM CDT Mon Sep 7 2020 Key Messages: 1. Heavy rainfall potential has shifted farther northward for tonight. 2. Repeated rounds of heavy rain are possible tonight. This increases the flash flood potential especially in areas that saw heavy rainfall Saturday night into Sunday morning. 3. Isolated severe hail potential exits this evening south of Interstate 80. 4. Tuesday will be noticeably cooler and breezy The main forecast concerns revolved around the heavy rainfall potential. The differences between the models are based largely on what level the storms are based at resulting in lower or higher forecast rainfall numbers. The boundary to our south is forecast to lift to near the Iowa and Missouri border this evening as 850 MB winds increase in response to a dynamic shortwave moving into the Plains. The 850 mb winds are forecast to increase to 40 to 55 knots this evening across the area leading to the development of widespread scattered showers and thunderstorms tonight into Tuesday. A very unstable airmass across Missouri will advect northward this evening and over the area providing the instability and heavy rain potential. The models that move this air the furtherest north also place the heaviest rain farther north along and north of Interstate 80 while others keep the warmer air and instability south of Interstate 80. The antecedent dry conditions across much of the area results in 3 and 6 hour flash guidance over 4 inches while the areas that saw heavy rain Saturday night into Sunday morning have flash flood guidance that is in the 3 to 4 inch range. Where the heaviest rainfall sets up results in a risk of flash flooding sets up because of this we have decided to hold off on a Flash Flood Watch until the confidence increases as to where the axis of the heaviest rainfall sets up. WPC has all of the area in a marginal risk for excessive rainfall with a slight risk of excessive rainfall in parts of eastern Iowa and northwest Illinois Initially as the storms develop this evening, mixed layer CAPE near 2000 J/KG or 40000 J/KG of most unstable CAPE and 0 to 6 km shear of 30 to 40 knots means that severe storms are possible. The primary threats are large hail and damaging winds with tornadoes possible near the frontal boundary but that again would depend on how far north the front goes. With a strong frontal boundary in the area, a strong temperature and thus pressure gradient is also in place. This will result in breezy northeast winds of 15 to 25 MPH developing tonight into Tuesday. A temperature gradient of 20 degrees across the area with highs ranging from the lower 50s along the Highway 20 corridor to the lower 70s in west central Illinois and northeast Missouri. This will make for a cold and raw day across the area with much of the area with apparent temperatures in the 50s which is almost 40 degrees cooler than Sunday. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 307 PM CDT Mon Sep 7 2020 1. Heavy threats will be low through the end of the week after tonight, despite the persistent threat for showers. 2. Clouds and northeast to east winds remain forecast nearly 100% of the time from tomorrow through the weekend, and that means we're on the cold side of this system. Synoptic stratiform rainfall should begin to lift northwest of the area by Wednesday, leaving our eastern CWA dry. The main axis for heavy rainfall should be well west of the eastern Iowa, though the stable cool wind off the Great Lakes should continue to feed stratus into the area. Temperatures may be a bit too optimistically warm in our east due to that cloud cover, but there's little time today to address this minor difference. The main upper low will work east across the Midwest Friday and Saturday, and with that passage, another period of high probability rainfall is expected. Thunder may again be possible, though the CAPE is not certain at all this far out for anything strong. The entire passage of that low should not see temperatures warmer than the mid 70s, and dewpoints in the 60s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) ISSUED AT 1209 AM CDT Tue Sep 8 2020 A poor period for flying is expected for all terminals as showers and storms continue moving across the area. Generally VFR to MVFR will deteriorate to widespread IFR during the daytime Tuesday as low level stratus builds into the area. Scattered showers and an isolated storm will also remain possible. Additional, northeast winds will continue to gust up to 25 kts through the TAF period. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Ervin AVIATION...Speck
Hazardous weather outlook, Sep 7, 4:29 AM CDT, 21 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 429 AM CDT Mon Sep 7 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 429 AM CDT Mon Sep 7 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected to develop across the outlook area this evening lingering overnight. There is a low risk of isolated large hail south of Interstate 80 this evening. Heavy rainfall of 1 to 3 inches is also possible in some locations tonight into Tuesday morning. This could pose a low risk for flash flooding in areas that received heavy rainfall over the past 24 hours. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Local storm report, Sep 7, 9:43 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HEAVY RAIN KEOKUK 40.41N 91.41W
09/07/2020 M0.50 INCH LEE IA TRAINED SPOTTER
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
RAINFALL AMOUNT IN 15 MINUTES.
&&
HAASESpecial weather statement, Sep 7, 9:44 PM CDT, 4 hours 32 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 944 PM CDT Mon Sep 7 2020 ILC067-109-080330- Hancock-McDonough- 944 PM CDT Mon Sep 7 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HANCOCK AND MCDONOUGH COUNTIES UNTIL 1030 PM CDT... At 944 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Colmar to Adair. Movement was northeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Macomb, Bushnell, Colchester, Blandinsville, Industry, Good Hope, Bardolph, Tennessee, Sciota, Western Illinois University, Adair, Fandon, New Philadelphia, Colmar, Pennington Point, Macomb Municipal Airport, Scottsburg, Spring Lake, McDonough County 4-H Grounds and Argyle Lake State Park. Torrential rainfall is also occurring with these storms. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4058 9086 4059 9045 4033 9045 4031 9100 TIME...MOT...LOC 0244Z 212DEG 20KT 4038 9090 4041 9051 Uttech
Special weather statement, Sep 7, 10:30 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1030 PM CDT Mon Sep 7 2020
ILC067-109-080415-
Hancock-McDonough-
1030 PM CDT Mon Sep 7 2020
...HEAVY RAIN FROM A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HANCOCK AND SOUTHERN MCDONOUGH COUNTIES UNTIL 1115 PM CDT...
At 1028 PM CDT, radar indicated heavy rain from thunderstorms was
falling along a line extending from near Colmar to Industry. Movement
was northeast at 25 mph.
Torrential rainfall is occurring and winds in excess of 30 mph are
possible with these thunderstorm.
Locations impacted include...
Macomb, Colchester, Industry, Tennessee, Western Illinois University,
Adair, Fandon, Colmar, Plymouth, Denver, Pennington Point,
Doddsville, McDonough County 4-H Grounds and Argyle Lake State Park.
Minor flooding of low lying areas, creeks, streams and urban areas
is possible. If you encounter water over a roadway, do not drive
through it.
LAT...LON 4027 9112 4049 9089 4048 9045 4028 9045
4028 9091 4026 9091
TIME...MOT...LOC 0328Z 228DEG 20KT 4033 9099 4031 9060
UttechSpecial weather statement, Sep 7, 10:49 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1049 PM CDT Mon Sep 7 2020
ILC073-161-IAC163-080415-
Rock Island-Henry-Scott-
1049 PM CDT Mon Sep 7 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROCK ISLAND...
NORTHWESTERN HENRY AND SOUTHEASTERN SCOTT COUNTIES UNTIL 1115 PM
CDT...
At 1049 PM CDT, a strong thunderstorm was located near Bettendorf,
moving east at 35 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Le Claire, Hampton, Port Byron, Rapids City, Princeton,
Cordova, Riverdale, Cleveland, Osborn, Carbon Cliff, Hillsdale,
Panorama Park and Silvis Heights.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 292 and 306.
Interstate 80 in Illinois between mile markers 1 and 6.
Interstate 74 in Illinois near mile marker 1.
Interstate 88 between mile markers 1 and 12.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4159 9018 4159 9019 4158 9018 4149 9019
4150 9064 4165 9065 4168 9023 4165 9017
TIME...MOT...LOC 0349Z 267DEG 32KT 4157 9054
UttechLocal storm report, Sep 7, 10:54 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 PM CDT MON SEP 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM HAIL DAVENPORT 41.56N 90.60W
09/07/2020 M0.70 INCH SCOTT IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL AT KIMBERLY AND
DIVISION IN DAVENPORT.
&&
HAASESpecial weather statement, Sep 8, 2:12 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
212 AM CDT Tue Sep 8 2020
ILC071-IAC057-080745-
Henderson-Des Moines-
212 AM CDT Tue Sep 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENDERSON AND
NORTHEASTERN DES MOINES COUNTIES UNTIL 245 AM CDT...
At 212 AM CDT, a strong thunderstorm was located near Mediapolis, or
8 miles north of Burlington, moving east at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Burlington, Oquawka, West Burlington, Mediapolis, Biggsville,
Gladstone, Rozetta, Gulf Port, Bald Bluff, Lone Tree, Kingston, Big
River State Forest, Starr's Cave Park and Preserve, Sperry, Big
Hollow Recreation Area, Dodgeville, Beaverdale, Des Moines County
Fairgrounds and Delabar State Park.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4099 9127 4104 9099 4105 9092 4106 9086
4086 9079 4080 9121
TIME...MOT...LOC 0712Z 254DEG 22KT 4092 9116
McClureThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:49 PM CDT | Special Weather Statement | DVN | Van Buren | 41 min |
| Sep 7, 9:40 PM CDT | Special Weather Statement | DVN | Louisa, Washington | 35 min |
| Sep 7, 10:49 PM CDT | Special Weather Statement | DVN | Scott | 26 min |
| Sep 8, 2:12 AM CDT | Special Weather Statement | DVN | Des Moines | 33 min |
| Sep 8, 3:31 AM CDT | Special Weather Statement | DVN | Scott | 29 min |
| Sep 7, 9:01 PM CDT | Special Weather Statement | DVN | Hancock | 44 min |
| Sep 7, 9:44 PM CDT | Special Weather Statement | DVN | McDonough | 46 min |
| Sep 7, 10:30 PM CDT | Special Weather Statement | DVN | McDonough | 45 min |
| Sep 8, 2:54 AM CDT | Special Weather Statement | DVN | Warren | 36 min |
| Sep 7, 9:03 PM CDT | Special Weather Statement | DVN | Scotland | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.